New Mexico, 2013

Hail in New Mexico, June 16, 2013

June 16, 2013 · NWS MAF · 1 event in 1 county or zone

A surface trough was in place across eastern New Mexico and West Texas, and an upper level disturbance moved near the area which provided lift. Good moisture and instability aided in generating thunderstorms across Southeast New Mexico and the Upper Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough was in place across eastern New Mexico and West Texas, and an upper level disturbance moved near the area which provided lift. Good moisture and instability aided in generating thunderstorms across Southeast New Mexico and the Upper Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 12:06 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 12:06 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT SUN JUN 16 2013

.DISCUSSION...
MID LEVEL RIDGE AXIS IS NOSING UP INTO W TX/ERN NM WITH WEAK NW MID
LEVEL FLOW THE RESULT. MEANWHILE WATER VAPOR IMAGERY INDICATES A MST
AXIS AND IS SEEN AS A 5H THETA-E RIDGE IN MODEL DATA ACROSS THE W.
THIS ALONG WITH UPSLOPE WIND/STEEP LAPSE RATES HAS FAVORED STORMS
INITIATING IN THE HIER TERRAIN WHERE MID LEVEL CAP LESS OF A FACTOR.
STEERING WIND WILL FAVOR STORMS TO DRIFT EWD INTO THE PLAINS.
SOUNDINGS ARE WELL MIXED THRU 65H ACRS SE NM WITH A 25-30F T/TD
SPREAD AGAIN SUGGESTING GUSTY WINDS IN ASSOCN WITH MORE OF A
HYBRID TYPE OF MICROBURST SIGNATURE. 7H TEMPS ARE VERY WARM TODAY
(15C ON MAF 12Z SOUNDING) AND AS/IF STORMS MOVE INTO PLAINS/PB LATE
PM/EVENING EXPECT THAT THEY WILL TEND TO DISSIPATE BUT COULD PUSH
OUT SOME WIND. THE AFOREMENTIONED MID LEVEL THETA-E RIDGE AXIS WILL
SHIFT EWD MORE SO MONDAY WITH NW MID LEVEL FLOW PERSISTING. THE
PRESENCE OF A BOUNDARY ESPECIALLY ACROSS THE NW-NE CWFA AND LOW
LEVEL MSTR FAVORS TSTMS DEVELOPING ACROSS THE PB MON PM. 7H TEMPS
ARE A LITTLE COOLER MONDAY AND BASICALLY ALL MODELS SUGGEST ISOLD-
SCT STORMS EXTENDING FROM THE NRN CWFA INTO THE FAR SWRN CWFA PARTIALLY
ALONG/WITHIN THE MID LEVEL THETA-E RIDGE AXIS. WITH FAIRLY WIDESPREAD
HIGH TEMPS OF 95-100 EXPECTED STORM INITIATION WONT BE HARD TO
COME BY. CAPES AROUND 1500 J/KG AND 0-6KM BULK SHEAR AROUND 25KTS SUPPORTS
STRONG/BRIEFLY SEVERE STORMS. FCST MOSTLY CAPTURES THIS SCENARIO AND
WILL MAKE ONLY SLIGHT CHANGES TO INCREASE POPS FARTHER E ACROSS THE
N BEFORE 00Z. BY TUE STORMS ARE MOST FAVORED IN N-NE AREAS WITHIN NW
FLOW AND IN CLOSER PROXIMITY TO SFC BOUNDARY. BY WED EML BECOMES OVER
POWERING AND PRECIP CHANCES WILL BE LIMITED TO A SMALLER AREA IN THE
MTNS. THUR/FRI ECMWF DEVELOPS LIGHT PRECIP ACROSS SE NM WITHIN THE
NRN EXTENT OF MINOR THETA-E RIDGE AXIS. SEEMS OPTIMISTIC AND WILL
CONTINUE TO DOWNPLAY. GENERAL IDEA IN MODELS DATA IS THE CENTER OF
RIDGE AXIS WILL BE INVOF ERN OK AND HIGH TEMPS WILL TREND DOWN A
FEW DEGREES. THIS WILL TEND TO FAVOR A LONG FETCH OF SW MID LEVEL
FLOW AND IF IT PERSIST IT WILL HAVE A CHANCE TO TAP INTO STREAM OF
HIER MID/UPPER LEVEL THETA-E AIR RESULTING IN AN INCREASED CHANCE
OF RAIN ACROSS THE W.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  97  70  95  /  20  30  50  20
BIG SPRING TX              73  97  71  95  /  20  20  50  20
CARLSBAD NM                69  99  68 101  /  30  30  40  10
DRYDEN TX                  75  95  73  97  /  10  10  20  10
FORT STOCKTON TX           72  98  71  99  /  10  30  40  10
GUADALUPE PASS TX          67  93  69  97  /  40  30  40  10
HOBBS NM                   67  95  67  97  /  40  30  40  20
MARFA TX                   62  92  59  93  /  30  50  40  20
MIDLAND INTL AIRPORT TX    71  96  71  95  /  10  20  40  20
ODESSA TX                  72  96  73  95  /  10  30  40  20
WINK TX                    72 102  72  99  /  10  30  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 16, 12:10 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SUN JUN 16 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
210 PM CDT SUN JUN 16 2013 /110 PM MDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST
TEXAS. THIS ACTIVITY MAY ALSO MOVE SOUTH AND EAST INTO THE UPPER
TRANS PECOS REGION AND THE NORTHERN PERMIAN BASIN. A FEW STORMS
WILL BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. IN ADDITION
LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL BE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
AND MONDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AND OR
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 2:37 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM MDT SUN JUN 16 2013

NMZ034-162230-
SOUTHERN LEA COUNTY-
337 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL LEA COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 336
PM MDT...MOVING EAST SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH...SMALL HAIL...BRIEF HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3249 10334 3222 10344 3234 10372 3250 10367
TIME...MOT...LOC 2136Z 296DEG 7KT 3241 10361
Special weather statement, Jun 16, 3:14 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT SUN JUN 16 2013

NMZ028-034-TXZ057>059-258-162300-
LOVING-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
514 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...SOUTHEASTERN
EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 24 MILES WEST OF ORLA AT 513
PM CDT/413 PM MDT/...MOVING EAST AT 25 MPH. ORLA AND FM 2119 WILL BE
IMPACTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3214 10375 3131 10357 3142 10452 3201 10470
TIME...MOT...LOC 2213Z 267DEG 39KT 3173 10427
Special weather statement, Jun 16, 3:46 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM MDT SUN JUN 16 2013

NMZ028-034-162345-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
446 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL EDDY AND SOUTH CENTRAL LEA COUNTIES UNTIL 545 PM MDT...

AT 443 PM MDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF
STATE HIGHWAY 128...17 TO 30 MILES SOUTHWEST OF EUNICE...OVER
SOUTHWESTERN LEA COUNTY AND EXTREME EASTERN EDDY COUNTY.  STORMS
WERE MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL...STRONG WINDS TO 55 MPH...AND BRIEF HEAVY
RAIN...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3240 10329 3209 10333 3211 10359 3220 10376
      3243 10376
TIME...MOT...LOC 2243Z 279DEG 7KT 3233 10369

The radar

The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
June 16, 4:21 PM MST to 4:26 PM MST
Where
Lea County, 22 mi W of Jal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.120, -103.556

A thunderstorm moved over Lea County and produced quarter sized hail 22 miles west of Jal along State Highway 128.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454280.